“Has generic Keppra caused more seizures for anyone else?” asks Ruthie on the www.Epilepsy.com discussion board. The response she has received since posting 18 months ago are endless. “Our stories are so similar,” Barb, one responder, writes.
Ruthie says her Keppra, which she was prescribed to manage her seizures, was switched to a generic without her knowledge. “I noticed it and assumed it was exactly the same,” she says. “But I had a tonic-clonic (a type of generalized seizure) on the first of December and then had three tonic-clonics on the 14th of December. On the second one that day I fell forward and broke my nose in two places and my glasses cut my eyelid and I had a lovely, many hued, black eye.”
Ruthie was diagnosed with epilepsy when she was 14 – nearly 30 years ago. “I have never had three tonic-clonics in one day,” she says. “I figured out a couple days later that it might be the generic and called my doctor. He said it was not the first time he had heard this in the last few weeks.”
Ruthie isn’t the only one to suffer a return of seizures after switching from Keppra to a generic version of the drug. Generic versions of Keppra were approved for marketing in the United States in 2009. Many insurance providers began ordering pharmacists to switch to the lesser expensive generic versions, often without patients’ notice. The subtle differences between the brand name Keppra and its generic, known as levetiracetam, resulted in a return of seizures for many epileptics who made the switch. And, as Ruthie has found, that can be dangerous.
“I was lucky (with previous seizures),” she says. “I hit the floor instead of the edge of a bathtub like poor Jett Travolta,” the son of John Travolta and Kelly Preston, who died after suffering a seizure while taking a shower.